In order to avoid withdrawal symptoms, you should not stop taking Keppra too quickly. It is also not recommended that you stop taking Keppra without your healthcare provider's approval and supervision. If you suddenly stop taking Keppra, it can cause you to have a different type of seizure or can cause extremely long seizures. To reduce your risk of Keppra withdrawal symptoms, your healthcare provider may decide to slowly wean you off the medication.
Keppra Withdrawal: An IntroductionKeppra® (levetiracetam) is a prescription epilepsy medication used to control certain types of seizures. As with most seizure medications, you should not stop taking Keppra without your healthcare provider's approval. Stopping Keppra quickly is also not recommended. Although Keppra is not addicting and is not likely to be abused, stopping it too quickly can make seizures worse.
Keppra Withdrawal SymptomsThe most important Keppra withdrawal symptom is seizures. Suddenly stopping Keppra can increase your risk of seizures. Sometimes, stopping a seizure medication too quickly can cause you to have a different type of seizure (that you have never had before) or can cause extremely long seizures (known medically as status epilepticus).
Limiting Keppra WithdrawalTypically, your healthcare provider will slowly wean you off Keppra in order to avoid seizures or other Keppra withdrawal symptoms. Even if you are switching to another epilepsy medication, your healthcare provider may still recommend slowly stopping Keppra. The exact way your healthcare provider suggests you stop taking Keppra will vary depending on your Keppra dosage, how long you have been taking Keppra, and whether you are starting a new seizure medication.
If you stop taking Keppra before you have reached an effective dose of your new medication (or if your new medication does not work for you), you are still at risk for seizures. Be sure to talk with your healthcare provider before stopping Keppra. Also, let your healthcare provider know if you notice any bothersome symptoms after stopping Keppra.